MAUDE Adverse Event Report: SYNTHES GMBH DRILL BIT Ø16 FLEX CANN F/QUICK COUP F/D; BIT, DRILL

SYNTHES GMBH DRILL BIT Ø16 FLEX CANN F/QUICK COUP F/D; BIT, DRILL
Catalog Number 03.037.002
Medical Device Problem Code Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Code Insufficient Information (4580)
Date of Event 03/24/2023
Type of Reportable Event Death
Event or Problem Description
Device report from synthes reports an event in israel as follows: on (b)(6) 2023, an operation to repair a femoral neck fracture was performed in a 75-year-old patient with a background of lung cancer and brain metastasis.During the surgery, among other things, the tfna system in hospital's possession was used, which includes, among other things, a multi-use hollow drill device sku 03.037.002.The use was made in combination with a guide wire sku 357.399 reprocessed.During the procedure, the guide wire, which is intended for the conduction of the hollow drill into the medullary canal, in the proximal part of the hip (by being inserted into the proximal part of the hip in such a way that part of it remains outside the bone), lodged into the femur, into the distal area of the femur (into the canal).According to the surgeon, he tried in different ways and by different means to release the guide wire from the distal part of the femur, but after about two hours he was asked by the anesthesiologist to stop the attempts due to the deterioration of the patient's condition.The patient died on the operating table.An autopsy was not performed after death and therefore the cause of death is unknown, however, and assumption was raised that the patient died as a result of a pulmonary embolism.Also, this cannot be dissociated completely from the device because of the guide wire becoming ¿lodged into the femur¿ and it being difficult ¿to release¿ from the distal part of the femur¿ which may have increased the surgical duration.Mso indicated that the co-morbidities (lung cancer and brain metastasis) and the hip fracture lower extremity procedure were both well recognized causes/contributors that increase the likelihood of pulmonary embolism, which is the suspected, but unverified cause of intraoperative death.There was surgical delay due to the reported event.The procedure was not successfully completed.There were patient outcome/consequences.Patient died.This report is for one (1) drill bit ø16 flex cann f/quick coup f/d this is report 2 of 2 for complaint (b)(4).
 
Additional Manufacturer Narrative
Depuy synthes is submitting this report pursuant to the provisions of 21 cfr, part 803.This report may be based on information which depuy synthes has not been able to investigate or verify prior to the required reporting date.This report does not reflect a conclusion by fda, depuy synthes or its employees that the report constitutes an admission that the device, depuy synthes, or its employees caused or contributed to the potential event described in this report.If the information is unknown, not available or does not apply, the section/field of the form is left blank.H10 additional narrative: d9: complainant part is expected to be returned for manufacturer review/investigation but has yet to be received.E3: reporter is a j&j sales representative.H3, h4, h6: without a lot number the device history records review could not be completed.Product was not returned.Based on the information available, it has been determined that no corrective and/or preventative action is proposed.This complaint will be accounted for and monitored via post market surveillance activities.If additional information is made available, the investigation will be updated as applicable.Device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.
 
Additional Manufacturer Narrative
Depuy synthes is submitting this report pursuant to the provisions of 21 cfr, part 803.This report may be based on information which depuy synthes has not been able to investigate or verify prior to the required reporting date.This report does not reflect a conclusion by fda, depuy synthes or its employees that the report constitutes an admission that the device, depuy synthes, or its employees caused or contributed to the potential event described in this report.If the information is unknown, not available or does not apply, the section/field of the form is left blank.A manufacturing record evaluation was performed for the finished article lot and no non-conformances were identified.Part: 03.037.002.Lot no: 4l00190.Release to warehouse:16 april 2019.Manufacturing site: werk bettlach.The product was returned to depuy synthes for evaluation.The depuy synthes team conducted a visual inspection of the returned device.Visual analysis of the returned sample revealed that there were no damage or defect with the drill bit ø16 flex cann f/quick coup f/d, only was observed signs of normal wear.A dimensional inspection was performed for the drill bit ø16 flex cann f/quick coup f/d and met specifications.As part of depuy synthes quality process, all devices are manufactured, inspected, and released to approved specifications.The overall complaint was not confirmed as the drill bit ø16 flex cann f/quick coup f/d was found to have no damage or defects.No definitive root cause could be determined.There was no indication that a design or manufacturing issue contributed to the complaint.Based on the investigation findings, it has been determined that no corrective and/or preventative action is proposed.Additional monitoring for any potential safety signals will be conducted through complaint trending and other post-market safety surveillance activities.If information is obtained that was not available for this medwatch, a follow-up medwatch will be filed as appropriate.

Brand Name
DRILL BIT Ø16 FLEX CANN F/QUICK COUP F/D
Common Device Name
BIT, DRILL
Manufacturer (Section D)
SYNTHES GMBH
eimattstrasse 3
oberdorf 4436
SZ  4436
Manufacturer (Section G)
MONUMENT
1101 synthes avenue
monument CO 80132
Manufacturer Contact
kate karberg
1302 wright lane east
west chester, PA 19380
3035526892
MDR Report Key16765355
Report Number8030965-2023-04866
Device Sequence Number6105640
Product Code HTW
UDI-Device Identifier07611819642294
UDI-Public(01)07611819642294
Combination Product (Y/N)N
Initial Reporter CountryIS
PMA/510(K) Number
EXEMPT
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Foreign,Health Professional,Company Representative
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Catalogue Number03.037.002
Device Lot Number4L00190
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 03/25/2023
Supplement Date Received by Manufacturer05/05/2023
Initial Report FDA Received Date04/18/2023
Supplement Report FDA Received Date05/15/2023
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured04/16/2019
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Unknown
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
GUIDEWIRE Ø3.2 L400.
Outcome Attributed to Adverse Event Required Intervention; Death;
Patient Age75 YR
Patient SexMale